Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 71, NWS Green Bay, WI

September 23, 2020Vilas County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Sep 23, 2020, 10:01 PM CDT for Vilas County, Wisconsin. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 23, 2020, 10:01 PM CDT (03:01 UTC)
Expired
Sep 23, 2020, 10:45 PM CDT
In force
44 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Vilas County, WI

The radar

The Marquette radar (KMQT), 145 km from the middle of the area, began a volume at 03:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 23, 10:01 PM CDTTSTM WND DMG7 Ne Boulder Junction, WITREES DOWN ON RAINBOW LODGE ROAD. THE TIME OF THIS EVENT IS AN ESTIMATE BASED ON RADAR DATA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 3.0 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2020-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 362 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2020-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
362 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1570 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

035 
WUUS53 KGRB 240301
SVRGRB
WIC125-240345-
/O.NEW.KGRB.SV.W.0071.200924T0301Z-200924T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
1001 PM CDT Wed Sep 23 2020

The National Weather Service in Green Bay has issued a

* Severe Thunderstorm Warning for...
  Central Vilas County in north central Wisconsin...

* Until 1045 PM CDT.

* At 1001 PM CDT, a severe thunderstorm was located over Johnson Lake
  Barrens Natural Area, or 19 miles northwest of Eagle River, moving
  southeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  central Vilas County, including the following locations... Nixon
  Lake Natural Area, Lac Vieux Desert, Upper Buckatabon Springs
  Natural Area, Star Lake, Conover, Dunn Lake Natural Area, High Lake
  Natural Area and Land O Lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 4613 8908 4591 8924 4613 8965 4623 8959
TIME...MOT...LOC 0301Z 292DEG 23KT 4615 8950 

HAIL...1.00IN
WIND...60MPH
 
$$

MPC
4 follow-up statements
844 
WWUS53 KGRB 240312
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
1012 PM CDT Wed Sep 23 2020

WIC125-240345-
/O.CON.KGRB.SV.W.0071.000000T0000Z-200924T0345Z/
Vilas WI-
1012 PM CDT Wed Sep 23 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR EASTERN VILAS COUNTY...

At 1012 PM CDT, a severe thunderstorm was located near Johnson Lake
Barrens Natural Area, or 15 miles northwest of Eagle River, moving
east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Eagle River, Johnson Lake Barrens Natural Area, Conover, Upper
Buckatabon Springs Natural Area and Lac Vieux Desert.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4613 8908 4591 8924 4611 8956 4621 8952
TIME...MOT...LOC 0312Z 292DEG 23KT 4612 8940 

HAIL...1.00IN
WIND...60MPH
 
$$

MPC
239 
WWUS53 KGRB 240322
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
1022 PM CDT Wed Sep 23 2020

WIC125-240345-
/O.CON.KGRB.SV.W.0071.000000T0000Z-200924T0345Z/
Vilas WI-
1022 PM CDT Wed Sep 23 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR SOUTHEASTERN VILAS COUNTY...

At 1022 PM CDT, a severe thunderstorm was located 9 miles east of
Johnson Lake Barrens Natural Area, or 12 miles north of Eagle River,
moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Conover and Upper Buckatabon Springs Natural Area. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4595 8921 4609 8943 4616 8937 4611 8909
TIME...MOT...LOC 0322Z 292DEG 23KT 4610 8932 

HAIL...1.00IN
WIND...60MPH
 
$$

MPC
038 
WWUS53 KGRB 240330
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
1030 PM CDT Wed Sep 23 2020

WIC125-240345-
/O.CON.KGRB.SV.W.0071.000000T0000Z-200924T0345Z/
Vilas WI-
1030 PM CDT Wed Sep 23 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR EAST CENTRAL VILAS COUNTY...

At 1029 PM CDT, a severe thunderstorm was located 8 miles west of
Phelps, or 10 miles north of Eagle River, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Conover and Upper Buckatabon Springs Natural Area. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4597 8919 4606 8938 4614 8931 4610 8910
TIME...MOT...LOC 0329Z 292DEG 23KT 4608 8925 

HAIL...1.00IN
WIND...60MPH
 
$$

MPC
410 
WWUS53 KGRB 240338
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
1038 PM CDT Wed Sep 23 2020

WIC125-240348-
/O.EXP.KGRB.SV.W.0071.000000T0000Z-200924T0345Z/
Vilas WI-
1038 PM CDT Wed Sep 23 2020

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL VILAS COUNTY WILL
EXPIRE AT 1045 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 4597 8919 4606 8938 4614 8931 4610 8910
TIME...MOT...LOC 0338Z 292DEG 23KT 4606 8918 

$$

MPC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 6:20 PM CDT, 3 hours 41 minutes earlier.

Area forecast discussion, Sep 23, 6:20 PM CDT, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
620 PM CDT Wed Sep 23 2020

Updated aviation portion for 00Z TAF issuance

.SHORT TERM...Tonight and Thursday
Issued at 302 PM CDT Wed Sep 23 2020

Mostly clear skies and warm temperatures will begin the evening
hours across the forecast area. However, an approaching cold front
and mid level trough will bring showers and thunderstorms to
north-central Wisconsin tonight. Although a portion of this area
is under a marginal risk for severe weather, the main threat is
expected to be small hail and gusty winds as storms appear to be
elevated with the best severe weather threat just to the west.

The front will slowly sink south on Thursday, as the
aforementioned mid level trough pushes southeast through the
western Great Lakes region. Despite the increase in dynamics, the
trough itself is expected to weaken as it tracks through the
region. Overall scattered showers and isolated thunderstorms can
be expected through the day, which should be fairly disorganized
in nature. The abundant cloud cover during the day on Thursday
will cause daytime temperatures to be much lower, with highs
ranging from the upper 60s across the north, with lower 70s across
the south.

.LONG TERM...Thursday Night Through Wednesday
Issued at 302 PM CDT Wed Sep 23 2020

The main concerns for the extended period will be the passage of
several rounds of rainfall and isolated thunderstorms, as well as
a shift to a much cooler pattern, as above normal temperatures
shift to well below normal temperatures next week.

Thursday night into Saturday morning...The first of a series of
upper level shortwaves will be moving out of the region Thursday
night, with showers and thunderstorms coming to an end in the
hours after midnight. By Friday morning, winds behind the cold
front will turn once more to the south and southwest, which will
bring enough WAA into the region at lower levels to push highs
back into the middle to upper 70s. The next shortwave then
approaches for Friday night into Saturday, bringing rainfall back
into the region for much of central to northern and northeastern
Wisconsin. Conditions still look fairly capped at this time, which
will help minimize thunderstorm potential in the region. That
said, instability will be increasing at the surface and ample
shear will be present in the area as well. If signs start to point
to a weaker cap aloft, severe wording may need to be included in
future updates. For now, still favor a lower thunderstorm threat
with non-severe impacts.

This weekend...Saturday is a day with considerable uncertainty, as
there is some discrepancy as to where redevelopment will occur
later in the day. If the front from Friday moves more slowly,
redevelopment may occur along it and affect mainly central to
east-central Wisconsin. If it moves faster, the next system may
arrive earlier and impact northern Wisconsin. Thus kept a low
blend of pops in the forecast. In either case, severe is not
expected at this time. Sunday, wrap around moisture will over Lake
Superior and into the region, but the overall best precipitation
will be east, where the jet and trough setup. Still, another round
of rainfall is certainly expected. Sunday will also be the last
day with near normal temperatures, as CAA will start to get going
by Monday and bring in much cooler temperatures next week.

Rest of the forecast...The stacked low will continue to intensify
for a time across the Great Lakes region to our east, bringing
with it a period of gusty winds and strong CAA aloft. Expect highs
to head towards the 50s by the middle of next week! Rainfall from
wrap around moisture will also be possible at times, for a fairly
cool and wet fall period.
&&

.AVIATION...for 00Z TAF Issuance
Issued at 611 PM CDT Wed Sep 23 2020

Ceiling height and visibility will be the main aviation weather
concerns during the next 24 hours. A cold front will sag into the
area tonight and then linger into Thursday. Showers will develop
INVOF the front. Some thunderstorms are likely, but at this point
there is too much uncertainty with respect to timing and coverage
to warrant the explicit inclusion of TS in the TAFs. Will
reconsider carrying TS later this evening as trends may be a
little clearer on radar by then. Anticipate MVFR ceilings will
eventually develop near/north of the boundary, especially after
precipitation becomes more widespread. Most of the aviation
guidance shows this happening. Worked it into the TAFs for C/N-C
WI, but slowed it some and tempered how much CIGs will drop
because of the low-level dry air initially in place north of the
front.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....Kurimski
LONG TERM......Uhlmann
AVIATION.......Skowronski
Hazardous weather outlook, Sep 23, 2:53 PM CDT, 7 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
253 PM CDT Wed Sep 23 2020

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-242000-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
253 PM CDT Wed Sep 23 2020

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Thunderstorms are possible across north-central Wisconsin
tonight. Severe thunderstorms are not expected, but a few storms
could produce gusty winds and small hail.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

There is a chance of thunderstorms across the entire area
Thursday. Severe weather is not expected.

Another chance of thunderstorms will occur Friday and Saturday,
but it is too early to determine whether severe weather is
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed tonight.

LMZ521-522-541>543-242000-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
253 PM CDT Wed Sep 23 2020

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

The probability of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

There is a chance of thunderstorms Thursday, and again this
weekend. Any thunderstorms could be a hazard to boaters.

Conditions that are hazardous to small craft will be possible on
Friday and Saturday.

Winds could approach gales at times on Tuesday.

Kurimski/Uhlmann

In the hours before

Special weather statement, Sep 23, 7:58 PM CDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Green Bay WI
758 PM CDT Wed Sep 23 2020

WIZ005-011-012-240200-
Vilas WI-Florence WI-Forest WI-
758 PM CDT Wed Sep 23 2020

...SPECIAL WEATHER STATEMENT FOR VILAS, NORTHERN FOREST, AND
FLORENCE COUNTIES...

At 757 PM CDT, Doppler radar was tracking scattered thunderstorms
from Phelps and Land O Lakes to Tipler, moving southeast at 20 mph.

Pea size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Eagle River, Kingsford, Florence, Phelps, Fern, Tipler, Kentuck Lake
Campground, Wisconsin Slough Natural Area, Whisker Lake Wilderness
and Johnson Lake Barrens Natural Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4614 8909 4602 8882 4601 8868 4599 8867
      4602 8853 4598 8842 4599 8838 4596 8833
      4595 8819 4592 8810 4588 8810 4587 8807
      4582 8814 4580 8811 4582 8876 4588 8905
      4590 8905 4589 8912 4599 8960 4621 8945
TIME...MOT...LOC 0057Z 295DEG 17KT 4604 8908

MPC
Special weather statement, Sep 23, 9:00 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Green Bay WI
900 PM CDT Wed Sep 23 2020

WIZ005-011>013-240300-
Vilas WI-Florence WI-Forest WI-Northern Marinette County WI-
900 PM CDT Wed Sep 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FOREST...
SOUTHEASTERN VILAS...FLORENCE AND NORTHERN MARINETTE COUNTIES UNTIL
1000 PM CDT...

At 859 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tipler, or 13 miles south of Iron River, moving east at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Eagle River, Kingsford, Florence, Phelps, Homestead, Fern, Tipler,
Popple River, Kentuck Lake Campground and Wisconsin Slough Natural
Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4602 8882 4601 8868 4599 8867 4602 8853
      4596 8833 4595 8819 4592 8810 4587 8807
      4582 8814 4578 8809 4579 8799 4577 8799
      4571 8781 4568 8778 4565 8783 4559 8778
      4587 8905 4590 8905 4592 8927 4614 8913
TIME...MOT...LOC 0159Z 290DEG 26KT 4592 8853

MPC
Special weather statement, Sep 23, 9:37 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Green Bay WI
937 PM CDT Wed Sep 23 2020

WIZ005-240330-
Vilas WI-
937 PM CDT Wed Sep 23 2020

...SPECIAL WEATHER STATEMENT FOR NORTHWEST VILAS COUNTY...

At 936 PM CDT, Doppler radar was tracking a strong thunderstorm over
Border Lakes Natural Area, or 24 miles northeast of Turtle Flambeau
Flowage, moving southeast at 25 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Eagle River, Boulder Junction, Johnson Lake Barrens Natural Area,
Border Lakes Natural Area, Rice Creek Natural Area, Conover, Presque
Isle, Land O Lakes, Nixon Lake Natural Area and Upper Buckatabon
Springs Natural Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4615 8913 4588 8930 4590 8930 4590 8934
      4619 8987 4627 8979
TIME...MOT...LOC 0236Z 304DEG 22KT 4623 8972

MPC
Special weather statement, Sep 23, 9:46 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Green Bay WI
946 PM CDT Wed Sep 23 2020

WIZ005-240345-
Vilas WI-
946 PM CDT Wed Sep 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL VILAS COUNTY UNTIL 1045
PM CDT...

At 946 PM CDT, Doppler radar was tracking a strong thunderstorm over
Border Lakes Natural Area, or 26 miles northwest of Eagle River,
moving southeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Boulder Junction around 955 PM CDT.
  Johnson Lake Barrens Natural Area around 1005 PM CDT.
  Eagle River around 1045 PM CDT.

Other locations impacted by this storm include Land O Lakes, Nixon
Lake Natural Area, Upper Buckatabon Springs Natural Area, Star Lake,
Conover, Dunn Lake Natural Area, Presque Isle and High Lake Natural
Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4615 8913 4588 8930 4590 8930 4590 8934
      4618 8976 4626 8973
TIME...MOT...LOC 0246Z 304DEG 22KT 4619 8964

MPC

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 7:58 PM CDTSpecial Weather StatementGRBFlorence, Vilas62 min
Sep 23, 9:00 PM CDTSpecial Weather StatementGRBFlorence60 min
Sep 23, 9:37 PM CDTSpecial Weather StatementGRBVilas53 min
Sep 23, 9:46 PM CDTSpecial Weather StatementGRBVilas59 min
Sep 23, 11:34 PM CDTAreal Flood AdvisoryGRBFlorence, Forest, Marinette, Vilas5 hr
Sep 23, 11:37 PM CDTSpecial Weather StatementGRBVilas53 min
Sep 24, 12:26 AM CDTSpecial Weather StatementGRBOneida, Vilas64 min
Sep 24, 1:27 AM CDTSpecial Weather StatementGRBForest63 min
Sep 24, 4:41 PM CDTSpecial Weather StatementGRBShawano, Waupaca49 min
Sep 24, 5:22 PM CDTSpecial Weather StatementGRBOutagamie, Shawano53 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.